My 20 year old son has Tourette Syndrome and ADHD. He has always dealt with depression and since the age of 12 has used pot. Even so, he always had a great love for basketball and being with friends. He had a job by the time he was 15 and always worked hard. He was a happy child most of the time.
During the last year or so, his personality seems to have changed. He no longer feels the need to work or take care of responsibilities. He doesn’t seem to care about anyone or anything. He lacks the ambition to do anything at all with his life. He has dark thoughts and seems so negative about everything.
He moved away from home 2 years ago and quit taking all medications, saying he was tired of them. I am so worried about his safety and his well being. He is my life. What can I do to help him when he doesn’t seem to want help?Adult son with addiction and depression
Adult son with addiction and depression
As you probably already know, it is not at all unusual for people who have Tourette Syndrome (TS) to also have ADHD. Frequently, they also have symptoms of anxiety and depression. Some people find that using marijuana gives them some relief from the tics of TS and generally helps them feel better.
Unfortunately, long-term use of marijuana may backfire. Long-time users may develop something referred to as “amotivational syndrome.” They become apathetic, lack ambition, withdraw socially, and have difficulty with concentration, memory, and judgement. I’m not an expert on this by any means. But I did do some reading and it seems that when people quit smoking marijuana, especially when young, motivation returns. Of course, for your son, to quit means that the tics (or severity of the tics) and the symptoms of anxiety and depression may also return. If that is the situation, your son is caught between a rock and a hard place. He can lessen his symptoms by smoking pot but the price is that his life is going nowhere.
I suggest that you seek out a therapist who is an expert on comorbid addiction and TS. Ask your doctor for a referral and go for a few appointments to learn more about the problem and what treatment options are available. You may then be able to invite your son to join you in a session or two with the hope that he will respond well to the therapist and be interested in what he or she has to say. After a two year “rest” from medications, perhaps he would be willing to try again to find medicine that will give him relief without taking away his interest in life.
I wish you both well.